Alert archive / Texas / Flood Watches in 2021

Flood Watch 1, NWS Brownsville, TX

November 21, 20215 counties in Texas

NWS Brownsville, TX issued this flood watch at Nov 21, 2021, 4:12 AM CST for 5 counties in Texas. It took effect at Nov 21, 2021, 6:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2021, 4:12 AM CST (10:12 UTC)
In effect from
Nov 21, 2021, 6:00 PM CST
Expired
Nov 22, 2021, 3:16 AM CST
In force
9 hr
Issued by
NWS Brownsville, TX
Flood severity
None

Counties Brooks County, TX, Hidalgo County, TX, Jim Hogg County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 153 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 10.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2021-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2021-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WGUS64 KBRO 211012
FFABRO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Brownsville TX
412 AM CST Sun Nov 21 2021

TXZ248>250-252-253-353-211815-
/O.NEW.KBRO.FA.A.0001.211122T0000Z-211122T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo-
Including the cities of Rio Grande City, Weslaco, Zapata, Edinburg, 
Pharr, Mission, McAllen, San Manuel, Falfurrias, Roma, and 
Hebbronville
412 AM CST Sun Nov 21 2021

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...A portion of Deep South Texas, including the following 
  counties, Brooks, Jim Hogg, Northern Hidalgo, Southern Hidalgo, 
  Starr and Zapata.

* WHEN...From this evening through late tonight.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas. Storm drains 
  and ditches may become clogged with debris.

* ADDITIONAL DETAILS...
  - A cold front will move through Deep South Texas late Sunday
    Night and early Monday morning. As this cold front interacts
    with abundant moisture pooling over the region, scattered to
    numerous showers and thunderstorms will develop. The stronger
    of these thunderstorms may produce heavy rainfall totals of 1
    to 2 inches with locally higher amounts of 2 to 3 inches from
    late Sunday Night through early Monday morning.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Speece
2 follow-up statements
094 
WGUS64 KBRO 212233
FFABRO

Flood Watch
National Weather Service Brownsville TX
433 PM CST Sun Nov 21 2021

TXZ248>250-252-253-353-220645-
/O.CON.KBRO.FA.A.0001.211122T0000Z-211122T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo-
Including the cities of Rio Grande City, Weslaco, Zapata, Edinburg, 
Pharr, Mission, McAllen, San Manuel, Falfurrias, Roma, and 
Hebbronville
433 PM CST Sun Nov 21 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of Deep South Texas, including the following 
  areas, Brooks, Jim Hogg, Northern Hidalgo, Southern Hidalgo, Starr 
  and Zapata.

* WHEN...Through late tonight.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas. Storm drains 
  and ditches may become clogged with debris.

* ADDITIONAL DETAILS...
  - A cold front will move through Deep South Texas late tonight
    and early Monday morning. As this cold front interacts with
    abundant moisture pooling over the region, scattered to
    numerous showers and thunderstorms will develop. The stronger
    of these thunderstorms may produce heavy rainfall totals of 1
    to 2 inches with locally higher amounts of 2 to 3 inches from
    late tonight through early Monday morning.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Tomaselli
393 
WGUS64 KBRO 220916
FFABRO

Flood Watch
National Weather Service Brownsville TX
316 AM CST Mon Nov 22 2021

TXZ248>250-252-253-353-221030-
/O.CAN.KBRO.FA.A.0001.000000T0000Z-211122T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo-
Including the cities of Rio Grande City, Weslaco, Zapata, Edinburg, 
Pharr, Mission, McAllen, San Manuel, Falfurrias, Roma, and 
Hebbronville
316 AM CST Mon Nov 22 2021

...FLOOD WATCH IS CANCELLED...

The Flash Flood Watch is cancelled for a portion of Deep South 
Texas, including the following areas, Brooks, Jim Hogg, Northern 
Hidalgo, Southern Hidalgo, Starr and Zapata.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed any road closures.

$$

Tomaselli

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flood watch went out at Nov 21, 3:49 AM CST, 23 minutes earlier.

Area forecast discussion, Nov 21, 3:49 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
349 AM CST Sun Nov 21 2021

.SHORT TERM (Now through Monday): The RGV will be heading into a
transition period weatherwise tonight and Mon. A 500 mb trough
axis is expected to push SE across the South Central Plains States
tonight. This will pull a pretty strong cold front through the
RGV overnight tonight with pretty significant CAA building in
place over the region lowering down the temp quite a bit on Mon.
Ahead of the cold front, the temps will warm up nicely today with
afternoon highs ranging from the 80s to near 90 degrees. A quick
look at the record highs for today indicate that the RGV will be
well above climo but will not likely tie or break the max records.
After the fropa tonight, the CAA will increase quite a bit as
much cooler Canadian air moves over the region. Since the front
will likely be clearing the RGV between 06-12z Mon morning, the
high temp for the day will likely occur at or before sunrise Mon
with near steady or falling temps occurring through the rest of
the day.

The NAM is naturally going a little cooler versus the GFS and ECMWF
models for temps after the fropa with the GFS and ECMWF coming in a
little bit warmer.  Regardless, daytime temps on Mon will struggle
to reach or exceed the 70 degree mark.

The rainfall potential with the fropa is looking more interesting
with the NAM/GFS and ECMWF models all indicating a good surge of
elevated PWAT values (at or above 1.5 inches) occurring later today
and this evening ahead of the front. Also, MUCAPE values will
increase pretty steadily ahead of this front with 1000-2000 J/KG
values evident over most the region starting later today and
persisting until fropa. The ECMWF and GFS QPF fields are maintaining
a relatively broad swath of elevated values moving over much of our
western and central counties. The NAM is the most bullish on high
rainfall totals with that model hinting at a potential mesolow
forming up along the cold front over our far western counties with
this model cranking up a 3-4 inch bullseye over Zapata County
from 03-06Z tonight. Also, pretty decent rains have fallen over
much of the Deep South TX/RGV over the past 1-2 weeks which has
increased the soil moisture values. Accordingly, WPC is placing a
small area of MRGL risk of excessive rainfall over the western two
thirds of our CWA mainly for the overnight and early morning
hours Mon.

So will issue an FFA for mainly the western half of the region
where the expected QPF values are the highest. However, if the
conv trends with this cold front shift a little more eastwards
towards the coastline, the FFA may need to be expanded eastwards.

Finally, areas of fog are forming up around the area this morning
due to the combination of light surface winds and rebounding surface
dewpoints. At this point, expect the coverage to be limited enough
to handle with SPSs. No Dense Fog Advisories planned at this time.

.LONG TERM (Monday Night through Saturday): Ridging and middle
and upper levels will build in over the area following Monday’s
cold front. At the surface, high pressure will subsequently shift
from the Southern Plains into the Mississippi Valley region. This
results in southeasterly surface flow returning across the CWA
with rain-free weather for Tuesday and Wednesday. Low pressure
forming over the Central Plains will deepen on Wednesday,
strengthening the surface pressure gradient across the CWA and
resulting in breezy southeast winds and warm air advection on
Wednesday. Highs will reach the low to middle 80s across Deep
South Texas, topping out a few degrees above seasonal normals.

A stout midlevel longwave trough will then approach the region
late Wednesday into Thursday. By Thursday morning, a portion of
this wave will pinch off into a midlevel closed low over Baja
Mexico. The other portion of the trough will continue pushing
eastward and will help push a strong cold front across the CWA on
Thanksgiving. Medium range guidance continues to highlight
Thursday afternoon/evening as the favored timeframe for FROPA.
Ample moisture will be in place ahead of the front owing to
southeasterly flow in place from the previous two days, with PWATs
between 1.75-2.00 inches expected on Thursday. Prefrontal
convergence will provide lift for showers and thunderstorms ahead
of the front itself as well as additional moisture pooling. Heavy
rain will be a concern for Thanksgiving Day, especially as the
front moves through and provides the strongest lift with PWATs
peaking near 2 inches as the front drops southward. Some showers
may linger across the area on Friday especially with the
development of some coastal troughing and the approaching closed
Baja Mexico low. Early QPF estimates from WPC top out between
2.0-2.5 inches for the eastern third of the BRO CWA on Thursday
and Friday. Reasonable higher-end scenarios from the 75th and 90th
percentile NBM runs depict rainfall totals approaching 3-5
inches, which very well may be possible given the exceptionally
high PWATs for this time of year.

Temperatures will take quite the tumble following the Thanksgiving
Day front. Highs on Thanksgiving Day may only top out in the 70s
depending on exact timing of rain chances, followed then by highs
generally in the 60s for both Friday and Saturday. Overnight lows
will range from the 40s in the ranchlands to the middle 50s in the
lower RGV both Thursday and Friday night. Temperatures then slowly
start to climb back towards seasonal normals heading for next
weekend.

&&

.MARINE (Now through Monday): The lower TX coastline will have
one more day of relatively calm conditions ahead of the
approaching cold front. The marine conditions will degrade
somewhat as the cold front pushes through the region starting
around sunrise Mon. Stronger N-NE surface winds will spread from N
to S in the wake of the fropa early Mon. This will allow the
winds and seas to reach SCA levels for the Gulf waters on Mon. The
hazardous conditions will start to improve late on Mon as the PGF
starts to weaken once again.

Monday Night through Thursday Night: Marine conditions look to be
less than ideal for much of the long term marine period.
Conditions start off with breezy northerly winds across the waters
following Monday’s cold front, maintaining elevated swell.
Conditions briefly improve on Tuesday as the surface pressure
gradient weakens and high pressure over the Plains moves eastward.
The pressure gradient quickly re-strengthens Tuesday evening as
low pressure develops over the Central Plains, resulting in breezy
southeast winds. A southeasterly wind fetch then will remain in
place from Tuesday evening all the way through Thanksgiving Day,
which will favor building southeasterly swell. Small Craft
Advisories may be needed as early as Wednesday morning. A strong
cold front will eventually cause the pressure gradient to weaken
on Thanksgiving Day, but another surge of post-frontal northerly
winds may lead to another round of SCA conditions behind the
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  83  61  73  60 /  10  50  30  10
BROWNSVILLE          86  62  74  59 /  10  50  40  10
HARLINGEN            85  59  72  55 /  10  60  30   0
MCALLEN              86  59  70  56 /  10  70  40   0
RIO GRANDE CITY      88  58  71  52 /  10  80  30   0
SOUTH PADRE ISLAND   79  66  73  69 /  10  50  40  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 6 AM to 6 PM CST Monday for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

Short Term/Aviation...60-Speece
Long Term/Upper Air...55-Adams
Hazardous weather outlook, Nov 20, 3:48 PM CST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
348 PM CST Sat Nov 20 2021

TXZ248>255-353-212200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
348 PM CST Sat Nov 20 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An approaching low pressure system will increase the chances for
shower and thunderstorm activity on Thursday and Friday. Some of the
stronger thunderstorms that form may produce locally heavy
rainfall, frequent lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-212200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
348 PM CST Sat Nov 20 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An approaching low pressure system will increase the chances for
shower and thunderstorm activity on Thursday and Friday. Some of the
stronger thunderstorms that form may produce locally heavy rainfall,
frequent lightning and wind gusts up to 35 knots.

Small craft advisory conditions will be possible on the Lower
Texas Gulf Waters on Monday, Wednesday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ256-257-351-212200-
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
348 PM CST Sat Nov 20 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A moderate risk of rip currents is expected in the surf at area
beaches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents will be possible on Monday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

In the hours before

Special weather statement, Nov 21, 1:14 AM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Brownsville TX
114 AM CST Sun Nov 21 2021

TXZ255-211015-
Inland Cameron-
Including the cities of Brownsville and Harlingen
114 AM CST Sun Nov 21 2021

...Patchy Areas of Dense Fog affecting the Harlingen area...

At 1 AM, Surface observations from the Harlingen Airport indicate
that fog is reducing the visibility down to 1/2 of a mile due to
the combination of light surface winds and increasing humidity
values.

These areas of fog will likely persist in the Harlingen area through
the next few hours.

Motorists in the Harlingen area should slow down...use low beam
headlights...and maintain a safe following distance between
vehicles when encountering the patchy areas of dense fog. Be
prepared for sudden changes in visibility while driving early
this morning.

Speece

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:29 AM CSTSmall Craft AdvisoryBRO39 hr

Nearby

Flood Watches in Texas, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.